Idaho, 2010

High Wind in Idaho, May 3 to 4, 2010

May 3 to 4, 2010 · NWS MSO · 4 events in 4 counties and zones

A deep and fairly cold fast moving trough from the Gulf of Alaska with an associated strong cold front moved through the region. The speed of the trough and surface pressure gradient orientation matched the composite map types for high wind events.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A deep and fairly cold fast moving trough from the Gulf of Alaska with an associated strong cold front moved through the region. The speed of the trough and surface pressure gradient orientation matched the composite map types for high wind events. A very strong 150 knot jet was associated with the trough and was digging into southern Idaho. Widespread wind gusts of 50 to 60 mph occurred throughout the region with areas of damage from tree blow downs, and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 3, 12:49 PM PST, 1 hour earlier.

Area forecast discussion, May 3, 12:49 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT MON MAY 3 2010

.DISCUSSION...THE COLD FRONT THAT HAS BEEN WELL ADVERTISED OVER
THE LAST FEW DAYS HAS SLOWED A BIT DUE TO A DIGGING UPPER LEVEL
JET. THE SOUTHWEST- NORTHEAST ORIENTED COLD FRONT IS CURRENTLY
MOVING INTO IDAHO AND NORTHWEST MONTANA. INSTABILITY SHOWERS ARE
FORMING ALONG THE FRONT AND WILL CAUSE BRIEF PERIODS OF MODERATE
TO HEAVY RAIN AND SNOW THROUGH LATE THIS AFTERNOON AS THE FRONT
PROPAGATES THROUGH THE REGION. THESE SHOWERS WILL ALSO HELP TO
DRIVE VERY STRONG UPPER LEVEL WINDS TO THE SURFACE. LOCATIONS TO
THE WEST OF THE FORECAST AREA HAVE SEEN WIND GUSTS OVER 50 MPH AND
GUSTS OF AT LEAST THIS STRONG ARE EXPECTED THROUGHOUT NORTH
CENTRAL IDAHO AND WESTERN MONTANA THROUGH THIS EVENING. DAMAGING
WINDS ARE STILL POSSIBLE WITH SHOWERS AND ALONG THE COLD FRONT SO
THE HIGH WIND WARNINGS WILL REMAIN IN EFFECT THROUGH THIS EVENING.
WINDS WILL BEGIN TO DECREASE OVERNIGHT STARTING IN THE WEST AND
AND NORTHWEST... BUT GUSTY WINDS WILL REMAIN THROUGHOUT THE REGION
THROUGH TUESDAY.

TUESDAY THROUGH THURSDAY...AN ACTIVE AND WINTER-LIKE PATTERN IS
ANTICIPATED TO AFFECT WESTERN MONTANA AND NORTH CENTRAL IDAHO DURING
THE TUESDAY THROUGH THURSDAY PERIOD. IN FACT...NEAR RECORD LOW
AFTERNOON TEMPERATURES ARE EXPECTED ACROSS WESTERN MONTANA DURING
TUESDAY AND WEDNESDAY. IN ADDITION...IMPACTS ARE EXPECTED FROM TWO
SEPARATE STORM SYSTEMS AS FOLLOWS...

FIRST: A CLOSED LOW PRESSURE CIRCULATION IS ANTICIPATED TO DEVELOP
ON THE EAST SIDE OF CONTINENTAL DIVIDE EARLY TUESDAY...QUICKLY
INTENSIFYING AND LIKELY BRINGING COPIOUS AMOUNTS OF SNOW TO
LOCATIONS ALONG AND WEST OF THE DIVIDE...INCLUDING THE HIGHWAY 2
CORRIDOR AND GLACIER PARK. PRELIMINARY SNOW TOTALS FOR TUESDAY
MORNING THROUGH WEDNESDAY MORNING RANGE FROM 4 TO 12
INCHES...HOWEVER WINTER WEATHER HIGHLIGHTS WILL BE DELAYED DUE TO
POTENTIAL CONFUSION WITH CURRENT HIGH WIND IMPACTS.

SECOND: ANOTHER CLOSED LOW PRESSURE CIRCULATION IS EXPECTED TO
DEVELOP AND INTENSIFY OVER SOUTHWEST MONTANA DURING WEDNESDAY
NIGHT...WITH SIGNIFICANT SNOW POSSIBLE FOR SOUTHWEST MONTANA AND
LEMHI COUNTY IN IDAHO. CONFIDENCE IN THIS IMPACT IS INCREASING AS
THE GFS AND ECMWF HAVE DEPICTED AND CONTINUE TO DEPICT SIMILAR STORM
EVOLUTION AND UPPER LEVEL FEATURES. PRELIMINARY SNOW TOTALS FOR
WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON RANGE FROM 3 TO 12
INCHES...INCLUDING MORE THAN 6 INCHES POSSIBLE IN THE BUTTE AND
ANACONDA AREAS.

OTHERWISE...BREEZY...UNSEASONABLY COLD...AND PERSISTENTLY SHOWERY
CONDITIONS WILL BE PRESENT ACROSS THE NORTHERN ROCKIES TUESDAY
THROUGH THURSDAY.

FRIDAY THROUGH THE WEEKEND...A PROGRESSIVE WEST TO SOUTHWEST FLOW
IS EXPECTED TO CONTINUE TO BRING WEAK DISTURBANCES THROUGH THE
NORTHERN ROCKIES DURING THIS TIME. THEREFORE SHOWERY CONDITIONS ARE
EXPECTED TO CONTINUE WITH CONTINUED BELOW NORMAL TEMPERATURES.

&&

.AVIATION...A COLD FRONT IS CURRENTLY MOVING THROUGH NORTHWEST
MONTANA WITH PRESSURE STILL FALLING IN KGPI. SHOWERS ARE ALSO
FORMING UNDER A MOIST AND UNSTABLE ATMOSPHERE WITH BRIEF HEAVY RAIN
POSSIBLE WITH STRONG... POTENTIALLY DAMAGING WINDS THROUGH LATE THIS
EVENING. THE COLD FRONT WILL PASS THROUGH KMSO BETWEEN 03/22Z AND
04/00Z AND AROUND 04/00Z AT KBTM CAUSING THE POTENTIAL FOR VERY
STRONG WIND GUSTS OVER 45 KTS. THE ATMOSPHERE WILL REMAIN UNSTABLE
BEHIND THE FRONT WITH CONVECTIVE SHOWERS AND WINDS CONTINUING INTO
THE LATE EVENING. FORECAST SOUNDINGS INDICATING THAT STRONG UPPER
LEVEL WINDS WILL REMAIN AND WILL BE ABLE MIX TO THE SURFACE THROUGH
TUESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING UNTIL 4 AM MDT TUESDAY BUTTE/BLACKFOOT
     REGION...POTOMAC/SEELEY LAKE REGION.

     HIGH WIND WARNING UNTIL 4 AM MDT TUESDAY BITTERROOT/SAPPHIRE
     MOUNTAINS.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING
     MISSOULA/BITTERROOT VALLEYS.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING KOOTENAI/CABINET
     REGION...LOWER CLARK FORK REGION.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FLATHEAD/MISSION
     VALLEYS.

     HIGH WIND WARNING UNTIL 4 AM MDT TUESDAY WEST GLACIER REGION.

ID...HIGH WIND WARNING UNTIL 4 AM MDT TUESDAY EASTERN LEMHI COUNTY...
     WESTERN LEMHI COUNTY.

     HIGH WIND WARNING UNTIL 3 AM PDT TUESDAY NORTHERN CLEARWATER
     MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS.

     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING LOWER HELLS
     CANYON/SALMON RIVER REGION...OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...KITSMILLER
LONG TERM....ZUMPFE/PALLISTER
AVIATION...KITSMILLER
Hazardous weather outlook, May 3, 1:16 PM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
316 PM MDT MON MAY 3 2010

MTZ002-043-041300-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
316 PM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE TO BE PRESENT
THROUGH LATE TONIGHT. HIGH WIND HIGHLIGHTS ARE IN EFFECT DURING
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CLOSED LOW PRESSURE CIRCULATION IS ANTICIPATED TO DEVELOP
ON THE EAST SIDE OF CONTINENTAL DIVIDE EARLY TUESDAY...QUICKLY
INTENSIFYING AND LIKELY BRINGING COPIOUS AMOUNTS OF SNOW TO
LOCATIONS ALONG AND WEST OF THE DIVIDE...INCLUDING THE HIGHWAY 2
CORRIDOR AND GLACIER PARK. PRELIMINARY SNOW ACCUMULATIONS FOR
TUESDAY MORNING THROUGH WEDNESDAY MORNING TOTAL UP TO 12
INCHES...HOWEVER WINTER WEATHER HIGHLIGHTS WILL BE DELAYED DUE TO
POTENTIAL CONFUSION WITH CURRENT HIGH WIND HIGHLIGHTS.
PERSISTENTLY BREEZY CONDITIONS IN ADDITION TO THE SNOW MAY
RESULTING IN BLOWING AND DRIFTING SNOW AS WELL...CREATING
HAZARDOUS DRIVING CONDITIONS FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-041300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
316 PM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE TO BE PRESENT
THROUGH LATE TONIGHT. HIGH WIND HIGHLIGHTS ARE IN EFFECT DURING
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CLOSED LOW PRESSURE CIRCULATION IS EXPECTED TO DEVELOP AND
INTENSIFY OVER SOUTHWEST MONTANA DURING WEDNESDAY NIGHT...WITH
SIGNIFICANT SNOW POSSIBLE FOR SOUTHWEST MONTANA AND LEMHI COUNTY IN
IDAHO. CONFIDENCE IN THIS IMPACT IS INCREASING. PRELIMINARY SNOW
ACCUMULATIONS FOR WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON
TOTAL UP TO 12 INCHES...INCLUDING MORE THAN 6 INCHES POSSIBLE IN
THE BUTTE AND ANACONDA AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 3, 9:57 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1157 AM MDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 E ANACONDA            46.13N 112.88W
05/03/2010  M43 MPH          DEER LODGE         MT   UTILITY COMPANY

            A NORTHWEST ENERGY CONSTRUCTION SITE REPORTED MEASURED
            SUSTAINED WINDS OF 43 MPH.

&&

PALLISTE
Local storm report, May 3, 12:25 PM PST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 E ANACONDA            46.13N 112.88W
05/03/2010  M43.00 MPH       DEER LODGE         MT   UTILITY COMPANY

            A NORTHWEST ENERGY CONSTRUCTION SITE REPORTED MEASURED
            SUSTAINED WINDS OF 43 MPH.

0211 PM     NON-TSTM WND GST 1 S DEER LODGE          46.38N 112.73W
05/03/2010  M50.00 MPH       POWELL             MT   TRAINED SPOTTER

&&

WHITMORE
Local storm report, May 3, 12:45 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 E ANACONDA            46.13N 112.88W
05/03/2010  M43.00 MPH       DEER LODGE         MT   UTILITY COMPANY

            A NORTHWEST ENERGY CONSTRUCTION SITE REPORTED MEASURED
            SUSTAINED WINDS OF 43 MPH.

0211 PM     NON-TSTM WND GST 1 S DEER LODGE          46.38N 112.73W
05/03/2010  M50.00 MPH       POWELL             MT   TRAINED SPOTTER

0238 PM     NON-TSTM WND GST OROFINO                 46.48N 116.25W
05/03/2010  M52.00 MPH       CLEARWATER         ID   TRAINED SPOTTER

            12 INCH DIAMETER BRANCHES BROKEN OUT OF TREES, AND SOME
            TOPS OUT OF TREES.

0238 PM     NON-TSTM WND GST EUREKA                  48.88N 115.05W
05/03/2010  E50.00 MPH       LINCOLN            MT   TRAINED SPOTTER

            NO DAMAGE NOTED

&&

WHITMORE
Local storm report, May 3, 1:33 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
333 PM MDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 E ANACONDA            46.13N 112.88W
05/03/2010  M43.00 MPH       DEER LODGE         MT   UTILITY COMPANY

            A NORTHWEST ENERGY CONSTRUCTION SITE REPORTED MEASURED
            SUSTAINED WINDS OF 43 MPH.

0211 PM     NON-TSTM WND GST 1 S DEER LODGE          46.38N 112.73W
05/03/2010  M50.00 MPH       POWELL             MT   TRAINED SPOTTER

0238 PM     NON-TSTM WND DMG OROFINO                 46.48N 116.25W
05/03/2010                   CLEARWATER         ID   TRAINED SPOTTER

            12 INCH DIAMETER BRANCHES BROKEN OUT OF TREES, AND SOME
            TOPS OUT OF TREES. DES REPORTED 5 TREES DOWN SO FAR IN
            OROFINO...NO SIZE ESTIMATE.

0242 PM     NON-TSTM WND GST EUREKA                  48.88N 115.05W
05/03/2010  E50.00 MPH       LINCOLN            MT   TRAINED SPOTTER

            NO DAMAGE NOTED

&&

WHITMORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Orofino / Grangeville Region

When
May 3, 1:49 PM PST to 6:57 PM PST
Where
Orofino / Grangeville Region forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$78,000
Reported by
Mesonet
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

The Grangeville HANDAR reported winds sustained at 43 mph with gusts up to 59 mph. Multiple trees were reported down near Weippe, including a 16 inch diameter Ponderosa Pine. Significant damage was caused at the Kooskia National Fish Hatchery due to a 60 ft by 100ft storage building having its roof ripped off.

High Wind, Southern Clearwater Mountains

When
May 3, 3:15 PM PST to May 4, 2:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

The Red River Ranger Station in Elk City reported trees down along Highway 14 west of Elk City. The South Fork RAWS station measured a wind gust to 51 mph.

High Wind, Northern Clearwater Mountains

When
May 3, 3:30 PM PST to May 4, 2:00 AM PST
Where
Northern Clearwater Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

A trained spotter in Pierce reported power outages and numerous trees down due to strong winds. Winds were measured at 50mph at the Dent RAWS station.

High Wind, Eastern Lemhi County

When
May 3, 5:36 PM MST to May 4, 3:00 AM MST
Where
Eastern Lemhi County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

Salmon RAWS measured a wind gust to 58 mph. Kriley Creek RAWS reported a wind gust to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230485, 230474, 230472, 230489.